Puerto Rico, 2003

Flash Flood in Puerto Rico, August 23, 2003

August 23, 2003 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 23, 3:15 PM AST, 41 minutes earlier.

Area forecast discussion, Aug 23, 3:15 PM AST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
315 PM AST SAT AUG 23 2003

MODEL GUIDANCE HAS CHANGED LITTLE FROM THIS MORNINGS RUNS...SO
THEREFORE AM MAKING LITTLE CHANGES TO THE GOING FORECAST. DRIER AIR
UPSTREAM WILL MAKE ITS WAY INTO THE LOCAL AREA TONIGHT THROUGH
SUNDAY. NEXT HIGH AMPLITUDE TROPICAL WAVE CROSSES THE LOCAL AREA
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. MOISTURE WILL INCREASE ACROSS
THE AREA BEHIND THIS WAVES AXIS...INCREASING CHANCES FOR
RAINFALL...ESPECIALLY EAST. OPTICAL THICKNESS IMAGERY SHOWS A NARROW
BAND OF HAZE BEHIND THIS WAVE...SO ADDED HAZY WORDING TO FORECAST
FOR MONDAY IN ANTICIPATION OF HAZY CONDITIONS THEN.

ANOTHER MORE ORGANIZED WAVE/DISTURBANCE...WILL FOLLOW ON ITS
HEALS...AFFECTING THE LOCAL AREA WITH DEEPER MOISTURE BY TUESDAY.
THIS WAVE/DISTURBANCE...IS NOW CENTERED ALONG 48 WEST...WITH
CONVECTION FLARING UP AT AROUND 12 DEGREES NORTH. THE QUICKSCAT PASS
THIS MORNING SHOWED A BROAD CIRCULATION ASSOCIATED WITH THIS
FEATURE...AND THE 12Z GFS MODEL RUN INITIALIZED A CLOSED LOW AT THIS
LOCATION. HOWEVER...THE GFS IMMEDIATELY OPENS THIS UP INTO A BROAD
WAVE TONIGHT AND THROUGH ITS JOURNEY TOWARD THE AREA. THE LATEST
UKMET DOES THE SAME. SO...DESPITE WHAT SEEMS TO BE FAVORABLE
CONDITIONS FOR SOME DEVELOPMENT...AM INCLINED TO BELIEVE AT THIS
POINT THAT WE WILL BE DEALING WITH ONLY A WAVE. OF COURSE...AS
ALWAYS...OUR EYES STAY OPEN.

MARINE CONDITIONS WILL CHANGE LITTLE OVER THE NEXT FIVE DAYS...WITH
SEAS GENERALLY RANGING FROM 2 TO 4 FEET AND WIND MAINLY IN THE 10 TO
17 KNOT RANGE. /GREGORIA

SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...NO PROBLEMS.
Hazardous weather outlook, Aug 23, 6:15 AM AST, 9 hours 41 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-232200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
615 AM AST SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A STRONG TROPICAL WAVE...THE REMNANTS OF
TROPICAL DEPRESSION NINE...LOCATED OVER THE DOMINICAN REPUBLIC EARLY
THIS SATURDAY MORNING...WILL MOVE SLOWLY WEST NORTHWEST AND AWAY
FROM THE LOCAL AREA THROUGH TONIGHT. HOWEVER...MOISTURE LEFT BEHIND
THIS SYSTEM WILL COMBINE WITH LOCAL EFFECTS AND FAVORABLE UPPER
LEVEL CONDITIONS THROUGH EARLY THIS EVENING...TO PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF PUERTO
RICO. THESE SHOWERS AND STORMS WILL BE MOST PREVALENT OVER THE
CENTRAL AND WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO
THIS AFTERNOON. ALTHOUGH NO SIGNIFICANT FLOODING IS EXPECTED...A FEW
LOCATIONS WILL RECEIVE ENOUGH RAINFALL TO RESULT IN SOME URBAN AND
SMALL STREAM FLOODING...WITH LOCALIZED FLASH OR RIVER FLOODING
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

.SUNDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A STRONG TROPICAL WAVE...THE REMNANTS OF
TROPICAL DEPRESSION NINE...LOCATED OVER THE DOMINICAN REPUBLIC EARLY
THIS SATURDAY MORNING...WILL MOVE SLOWLY WEST NORTHWEST AND AWAY
FROM THE LOCAL AREA THROUGH TONIGHT. HOWEVER...MOISTURE LEFT BEHIND
THIS SYSTEM WILL COMBINE WITH LOCAL EFFECTS AND FAVORABLE UPPER
LEVEL CONDITIONS THROUGH EARLY THIS EVENING...TO PRODUCE SCATTERED
SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO ACROSS THE U.S. VIRGIN
ISLANDS. ALTHOUGH NO SIGNIFICANT FLOODING IS EXPECTED...A COUPLE OF
LOCATIONS COULD RECEIVE ENOUGH RAINFALL TO RESULT IN SOME URBAN AND
GUT FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SUNDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Western Interior

When
August 23, 3:56 PM AST to 6:56 PM AST
Where
Western Interior County, Lares
Property damage
$4,000
Reported by
LAW ENFORCEMENT

A stationary thunderstorm with heavy rain was reported 4 miles southwest of Lares. Police reported that a small stream that flows into river Guajataca went out of its banks flooding a house. The U.SG.S. river level sensor indicated the Lares river had risen six feet above flood stage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377694.